Nebraska, 2015

Hail and Damaging Winds in Nebraska, July 24 to 25, 2015

July 24 to 25, 2015 · NWS OAX · 11 events in 5 counties and zones

A cold front moved slowly southeast across eastern Nebraska and western Iowa during the day on July 24th. Ahead of the front, isolated thunderstorms developed during the early morning on the 24th as moisture returned to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cold front moved slowly southeast across eastern Nebraska and western Iowa during the day on July 24th. Ahead of the front, isolated thunderstorms developed during the early morning on the 24th as moisture returned to the region. Later in the day, extreme instability developed ahead of the front as temperatures soared into the upper 90s coupled with dew points in the mid and upper 70s. Two rounds of thunderstorms developed in association with the front. The first was in the late afternoon over east central Nebraska into southwest Iowa, and then a second round occurred as storms moved into the region from central Nebraska around midnight crossing into southwest Iowa early in the morning on the 25th. Both of these rounds produced isolated severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 24, 2:46 AM CST, 4 minutes earlier.

Area forecast discussion, Jul 24, 2:46 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
346 AM CDT FRI JUL 24 2015

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 346 AM CDT FRI JUL 24 2015

...DANGEROUS HEAT EXPECTED TODAY OVER THE SOUTHEAST 2/3RD OF THE
FA...

THE 00Z UPPER AIR ANALYSIS INDICATED A SEASONABLY STRONG
SHORTWAVE TROUGH OVER THE NORTHERN ROCKIES ASSOCIATED WITH 30 M H5
HEIGHT FALLS AND A 70 KT H3 JET. THIS SYSTEM WILL TRACK EWD TODAY
INTO THE GREAT LAKES AND ALLOW FOR A TRAILING COLD FRONT
/CURRENTLY RUNNING FROM NE SD INTO ERN WY PER 08Z SFC ANAL/ TO
MOV INTO THE CWA THIS AFTERNOON. AHEAD OF THE FRONT THE H85
THERMAL RIDGE SHOULD EXTEND INTO THE CWA AND WITH GOOD MIXING AND
PLENTY OF SUNSHINE...WE SHOULD SEE HIGHS SOAR INTO THE MID AND
UPPER 90S AHEAD OF THE FRONT. THE 00Z H85 ANALYSIS INDICATED A
BROAD AREA OF QUALITY GULF MOISTURE CHARACTERIZED BY MEAN MIXING
RATIOS >14 G/KG. THIS...ALONG WITH CONTINUED EVAPOTRANSPIRATION
SHOULD LEAD TO A HUMID DAY WITH DEW POINTS IN THE MID AND UPPER
70S YIELDING HEAT INDEX VALUES WELL INTO ADVISORY RANGE...AND
POSSIBLY FLIRTING WITH EXCESSIVE HEAT WARNING CRITERIA. SHORT
DURATION EVENT AND MARGINAL WARNING CRITERIA PRECLUDES AN ISSUANCE
OF THE WARNING AT THIS TIME.

GIVEN THE LOW LEVEL MOISTURE AND A BROAD EML ACROSS THE PLAINS WE
WILL ALSO SEE EXTREME INSTABILITY TODAY AHEAD OF THE FRONT WITH
MLCAPE OF 4000+ J/KG POSSIBLE BY LATE AFTERNOON. THE MAIN AREA OF
THUNDERSTORM DEVELOPMENT FOR OUR CWA SHOULD OCCUR AROUND 21-22
OVER SOUTH CENTRAL NEB AT THE NOSE OF THE 0-2 KM LAPSE RATE AXIS
WHERE MLCIN SHOULD BE REDUCED. THESE THUNDERSTORMS SHOULD INCREASE
IN COVERAGE AS THEY MOV EWD INTO THE FA DURING THE EVENING HOURS.
ALTHOUGH SHEAR IS MARGINAL...20-30 KT EFFECTIVE...SOME
ORGANIZATION TO THE COLD POOLS IS POSSIBLE WITH WIND AND MARGINAL
SVR HAIL POSSIBLE IN THE STRONGER STORMS. THUNDERSTORMS SHOULD
GENERALLY TEND TO EXIT THE SOUTHEAST CWA BY LATE EVNG AND THEN
THERE IS SOME UNCERTAINTY AS WHAT TO EXPECT THE REST OF THE NIGHT.
THERE IS SOME THREAT OF SOME BACK-BUILDING IN SOUTHWEST IA LATE
THIS EVNG AS THE LOW-LEVEL JET DEVELOPS IF A STRONG COLD POOL
DOESN'T PUSH INTO MO. IF THIS OCCURS SOME HEAVY RAIN IS POSSIBLE
GIVEN PWATS NEAR 2 INCH. OTHER CONVECTION ASSOCIATED WITH THE LOW
LEVEL JET INTO SRN NEB OVERNIGHT IS MORE UNCERTAIN. THERE IS SOME
THREAT THAT A STRONG OUTFLOW FM EVENING THUNDERSTORMS TODAY WILL
PUSH THIS THREAT OF ADDITIONAL STORMS TO OUR SOUTH/EAST TONIGHT.
WE WILL CONT WITH SOME LOWER POPS OVERNIGHT...BUT THE BIGGEST
CONFIDENCE IS WITH THE EVENING POPS.

COLD FRONT WILL STALL SOMEWHERE ALONG THE KS/NEB BORDER ON SAT
WITH MUCH COOLER AIR TO THE NORTH OVER THE CWA. CONVECTIVE
EVOLUTION IS ALSO HIGHLY UNCERTAIN ON SAT AS WELL. SOME THREAT OF
REDEVELOPMENT IS POSSIBLE ON SAT AFTERNOON ALONG AND NORTH OF THE
STALLED FRONTAL BOUNDARY WITHIN THE BEST LOW LEVEL MOISTURE
AXIS...BUT FORCING APPEARS TO BE LACKING DURING THE DAY ON SAT. A
BETTER CHC MAY OCCUR ON SAT NIGHT AS CONVECTION OVER THE
DAKOTAS/WRN NEB TRACKS SEWD INTO THE AREA. WE WILL CONT WITH SOME
POPS DURING THE DAY ON SAT FOR THE POSSIBLE AFTERNOON
DEVELOPMENT...BUT HIGHER POPS IN THE NORTH ON SAT NIGHT AS BOTH
THE NAM/GFS INDICATE A SHORTWAVE TROUGH MOVING ACROSS THE REGION
AND A BETTER FOCUS FOR CONVECTION DURING THIS TIME. THIS SHOULD
SHIFT EAST OF THE AREA ON SUN WITH MOST OF SUNDAY REMAINING DRY
WITH TEMPERATURES RETURNING TO NEAR NORMAL VALUES.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 346 AM CDT FRI JUL 24 2015

THE MAIN STORY IN THE EXTENDED WILL BE THE STRONG UPPER LEVEL
STORM SYSTEM MOVING INTO THE WESTERN US EARLY NEXT WEEK AND
EJECTING THROUGH THE NORTHERN PLAINS BY MID WEEK. THIS WILL ALLOW
FOR A STRONG COLD FRONT TO SWEEP THROUGH THE AREA ON TUESDAY
NIGHT. AHEAD OF THE FRONT WE WILL SEE WARMING
TEMPERATURES...ESPECIALLY ON TUES WITH HIGHS AGAIN IN THE MID
90S. THERE IS SOME THREAT OF SHOWERS AND THUNDERSTORMS WITH THE
FRONT ON TUESDAY EVENING AND NIGHT WITH THE FRONT SHIFTING SOUTH
ON WED WITH DRY A DRY END TO THIS EXTENDED PERIOD.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1135 PM CDT THU JUL 23 2015

VFR CONDITIONS EXPECTED THRU THE FCST PD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
     FOR NEZ015-033-034-043>045-050>053-065>068-078-088>093.

IA...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
     FOR IAZ043-055-056-069-079-080-090-091.

&&

SHORT TERM...BOUSTEAD
LONG TERM...BOUSTEAD
AVIATION...DEE
Hazardous weather outlook, Jul 23, 10:47 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1147 PM CDT THU JUL 23 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241900-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1147 PM CDT THU JUL 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES FRIDAY AFTERNOON ARE EXPECTED TO RANGE ANYWHERE FROM
102 TO 108 DEGREES OVER THE OUTLOOK AREA.

ADDITIONAL THUNDERSTORMS...MAINLY DURING THE EVENING AND OVERNIGHT
HOURS...ARE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA THROUGH
THE WEEKEND AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 24, 1:36 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
236 AM CDT FRI JUL 24 2015

NEZ088-089-240815-
JEFFERSON NE-GAGE NE-
236 AM CDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND
SOUTHERN GAGE COUNTIES UNTIL 315 AM CDT...

AT 235 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FAIRBURY...OR 19 MILES NORTH OF WASHINGTON...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FAIRBURY...WYMORE...BLUE SPRINGS...ODELL...DILLER...ENDICOTT...
JANSEN...STEELE CITY...HARBINE...CAMP JEFFERSON...ROCK CREEK STATION
STATE HISTORICAL PARK AND CRYSTAL SPRINGS CAMPGROUND.

LAT...LON 4000 9716 4002 9722 4022 9720 4021 9654
      4000 9663
TIME...MOT...LOC 0735Z 284DEG 23KT 4010 9714

FOBERT
Special weather statement, Jul 24, 2:18 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
318 AM CDT FRI JUL 24 2015

NEZ089-240900-
GAGE NE-
318 AM CDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GAGE COUNTY UNTIL 400 AM
CDT...

AT 318 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DILLER...OR 14 MILES SOUTHWEST OF BEATRICE...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WYMORE...BLUE SPRINGS...ODELL...BARNESTON AND LIBERTY.

LAT...LON 4020 9691 4020 9647 4000 9648 4000 9691
TIME...MOT...LOC 0818Z 285DEG 16KT 4010 9689

FOBERT

The radar

The Topeka radar (KTWX), 130 km away, was scanning. The volume nearest the first event began at 08:52 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Gage

When
July 24, 2:50 AM CST
Where
Gage County, 0.69 mi S of Blue Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.120, -96.670

The emergency manager, as well as media outlets, reported significant tree damage in the town of Wymore.

Thunderstorm Wind, Cass

When
July 24, 6:35 PM CST
Where
Cass County, 0.87 mi SE of Plattsmouth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.010, -95.890

Spotters reported tree limbs 8 to 10 inches in diameter were downed in the city of Plattsmouth.

Hail, Gage

When
July 24, 6:55 PM CST
Where
Gage County, 0.83 mi SSW of Beatrice
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.260, -96.738

Thunderstorm Wind, Saline

When
July 24, 10:38 PM CST
Where
Saline County, Friend
Measured
57 kt (66 mph) measured gust
Reported by
COOP Observer
Coordinates
40.650, -97.280

Thunderstorm Wind, Seward

When
July 24, 10:50 PM CST
Where
Seward County, Milford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.770, -97.050

Several branches reported blown down ranging from 1 to 15 inches in diameter.

Hail, Seward

When
July 24, 10:50 PM CST
Where
Seward County, Milford
Measured
1 in hail
Reported by
Public
Coordinates
40.770, -97.050

Hail, Lancaster

When
July 24, 11:10 PM CST
Where
Lancaster County, 2.09 mi E of Lancaster
Measured
1.5 in hail
Reported by
Social Media
Coordinates
40.780, -96.630

A picture on social media indicated hail measured up 1.50 inches on the southeast side of the city of Lincoln.

Thunderstorm Wind, Seward

When
July 24, 11:10 PM CST
Where
Seward County, Seward
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
40.900, -97.100

Numerous photos of tree damage were received from the city of Seward from the line of thunderstorms. Winds were estimated between 60 and 70 mph.

Thunderstorm Wind, Lancaster

When
July 24, 11:11 PM CST to 11:31 PM CST
Where
Lancaster County, 1.01 mi SE of (Lnk)lincoln Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.841, -96.754

The ASOS at the Lincoln Airport occasional gusted above 58 mph from 1211 am through 1231 am, with a peak wind gust measured at 61 mph.

Thunderstorm Wind, Lancaster

When
July 24, 11:15 PM CST
Where
Lancaster County, 3.71 mi W of Agnew
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.010, -96.900

Thunderstorm Wind, Lancaster

When
July 25, 12:28 AM CST
Where
Lancaster County, 2.16 mi SE of Lancaster
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.758, -96.641

Twitter pictures indicated numerous tree branches down on the southeast side of Lincoln, some greater than 8 inches in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581051, 581052, 581053, 581298, 581299, 581300, 581054, 581303, 581055, 581057, 581060.